Hail, McDonough
- When
- May 2, 2:44 PM CST
- Where
- McDonough County, 2.1 mi NE of Bardolph
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.520, -90.540
Quarter to ping pong ball sized hail report received on social media.
Two severe storms tracked across McDonough County during the late afternoon and early evening of May 2, 2024. The first one produced large hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Two severe storms tracked across McDonough County during the late afternoon and early evening of May 2, 2024. The first one produced large hail up to golf ball size. The second storm tracking nearly across the same areas produced large hail and some damaging winds. Heavy rains with the two storms resulted in some minor flooding of some creeks with some shallow water flowing across some county roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 2:03 PM CST, 41 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Thu May 2 2024
.KEY MESSAGES...
- Upper level pattern remains active, with periodic chances for
showers and storms through next week.
- There is the risk for heavy rain and a Marginal Risk for
Severe Weather today and into this evening.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 302 PM CDT Thu May 2 2024
Early afternoon surface analysis showed a weak area low
pressure centered across west central Iowa, wit ha warm front
nearly right along the Interstate 80 corridor and a cold front
across southwest Iowa to eastern Kansas. Rain showers and storms
from WAA processes have wained significantly in the last few
hours, though some remained mainly in southeast Iowa nearer to
some stronger forcing aloft. Elsewhere, skies featured a mix of
clouds and sun to dense overcast with temperatures ranging from
the low 60s (east central Iowa) to upper 70s (northwest
Illinois).
Look for the surface low, warm front and cold front to progress
northeast across the region over the next 12-18 hours. A passing
shortwave currently over southeast Kansas and southwest Missouri
will interact with this system and increase lift across the region,
leading to renewed shower and thunderstorm development this
afternoon and evening. This is favored ahead of the front mainly
along and east of the Mississippi River where temperatures are
warmer and higher instability exists. Latest CAMs favor instability
in this area climbing to around 1000-2000 J/kg thanks to steep low-
level lapse rates, along with sufficient deep layer shear around 25-
35 kts for organization. Damaging winds and large hail would be the
primary threats with storms, with a tornado threat possible if any
storms can latch on to the warm front or remnant outflow boundaries.
Latest
In addition to the severe threat, PWATs across the region ahead of
the cold front remain high around 1.25-1.50". This will ensure
thunderstorms capable of producing torrential rains in a short
amount of time, especially over areas that seeing training storms.
The primary areas of concern are urban areas and locations in
southeast Iowa (a Flood Watch is in effect here due to the heavy
rains from this morning), west central Illinois and northeast
Missouri thanks to their heavy rains from the past week. Elsewhere,
soil conditions remain near normal to anomalously dry per CPC
analysis, which favors the ground being able to soak up a majority
of the rainfall.
Once the cold front front passes through the area tonight,
conditions will improve for the end of the work week with high
pressure quickly passing across the area. Areas of mist/fog may be
possible Friday morning mainly in east central Iowa where leftover
moisture from this morning's rains persist. Elsewhere, skies will be
mostly sunny with continued above normal highs in the 70s
expected.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 302 PM CDT Thu May 2 2024
The weather will remain active going into early next week as a
trough over the eastern Rockies and strong closed low just north
of Montana sends several disturbances into the area. Each day
through next Thursday will feature at least a slight chance of
precipitation.
The first definite chance of precip comes Saturday morning and
afternoon as a complex of showers and storms moves across the area
with a weak front and shortwave aloft. At this time the primary
threat looks to be lightning and heavy rain with PWATs climbing back
to around 1.50". Severe chances are low with increasing cloud cover
hampering instability and unfavorable lapse rates.
Conditions will dry out to close the weekend with precipitation
chances returning for Tuesday with another round of AM showers and
storms expected. There is quite a bit of uncertainty with this
system as guidance varies on the frontal timing and availible
moisture, so look for additional changes to this period in subsequent
forecast packages.
Temperatures look to remain above normal with highs in the 70s/near
80 and lows in the 50s/60s. As the previous AFD mentioned, outside
of the rain chances it will be a nice week!
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1233 PM CDT Thu May 2 2024
An active TAF period is in store for the area thanks to a nearby
cold front and an approaching disturbance aloft. Rain showers
currently in the KCID/KDBQ vicinities will give way to renewed
shower and storm development areawide in the next 2-4 hours,
with impacts expected mainly expected at KMLI/KBRL (TEMPO groups
have been included in this forecast). Conditions will
deteriorate to MVFR, with heavier showers and storms bringing
brief drops to IFR. There is a low risk that these storms will
be severe, with the primary risks being variable wind gusts
around 40-45 kts and large hail. These storms will move east by
03.00z, with leftover MVFR rain showers and ceilings along the
front persisting through the evening hours. Conditions will
improve to VFR after 03.06z, with gusty winds decreasing and
veering to the north.
For Friday morning, latest CAMs are hinting at fog development
at KCID/KDBQ thanks to leftover moisture from rains from this
morning. However, this is low confidence, so have only
introduced a brief drop to MVFR visibilities. Look for more
detail in this from later shifts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until midnight CDT tonight for IAZ076-077-087-088-
098.
IL...None.
MO...None.
&&
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...SpeckHazardous Weather Outlook National Weather Service Quad Cities IA IL 307 PM CDT Thu May 2 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-032015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 307 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms are likely today and through tonight. There is a Marginal risk, or level 1 out of 5 risk, for severe weather, especially for storms this afternoon and evening. There is also a threat for heavy rainfall, which could pose a risk for localized flooding. A Flood Watch has been issued for portions of southeast Iowa, where conditions are more favorable due to rainfall from this morning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Additional chances for showers and storms over the weekend and early next week, however it is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. GENERAL STORM MOTION OF THE DAY: Toward the northeast around 40 to 45 mph.
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1117 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Rain Belle Plaine 41.90N 92.28W
05/02/2024 M1.50 Inch Benton IA Trained Spotter
So far.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
1124 AM CDT Thu May 2 2024
IAZ040>042-052-053-021700-
Linn IA-Buchanan IA-Delaware IA-Dubuque IA-Jones IA-
1124 AM CDT Thu May 2 2024
...A line of heavy rain will impact portions of northern Linn,
eastern Buchanan, Delaware, western Dubuque and northern Jones
Counties through NOON CDT...
At 1122 AM CDT, Doppler radar was tracking line of heavy rain along a
line extending from Oelwein to Independence to near Walker. Movement
was east at 40 mph. At 1054 PM CDT, a wind gust of 46 mph was
reported at the Waterloo, Iowa airport under the weakening shower.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Manchester, Dyersville, Monticello, Cascade, Farley, Edgewood,
Winthrop, Hazleton, Earlville, Walker, Coggon, Hopkinton, Quasqueton,
Lamont, Delhi, New Vienna, Colesburg, Worthington, Ryan, and Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 9093 4225 9179 4264 9193 4265 9102
TIME...MOT...LOC 1622Z 270DEG 36KT 4270 9191 4246 9191 4225 9177
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
248 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rain Jesup 42.48N 92.07W
05/02/2024 M1.95 Inch Buchanan IA Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
252 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM Rain 2 SW Prairieburg 42.22N 91.44W
05/02/2024 M0.97 Inch Linn IA Trained Spotter
Total overnight.
1038 AM Rain Parnell 41.59N 92.01W
05/02/2024 M0.85 Inch Iowa IA Trained Spotter
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
335 PM CDT Thu May 2 2024
ILZ035-022100-
McDonough IL-
335 PM CDT Thu May 2 2024
...A strong thunderstorm will impact portions of northeastern
McDonough County through 400 PM CDT
...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macomb, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This strong thunderstorm will be near...
Bardolph around 340 PM CDT.
Bushnell around 345 PM CDT.
Other locations impacted by this storm include Walnut Grove,
Scottsburg, Macomb Municipal Airport, Prairie City Airport, and
McDonough County 4-H Grounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4045 9074 4063 9056 4063 9045 4044 9045
4037 9065
TIME...MOT...LOC 2034Z 233DEG 21KT 4047 9064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JTSThe Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter to ping pong ball sized hail report received on social media.
Quarter to ping pong size hail covering the ground in a narrow swath.
Large tree limb reported blown down. The time was estimated from radar data.
Media relayed a report of a photo of a large tree broken off 3 feet above the ground. The time was estimated from radar data.
Several large tree limbs reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170025, 1170026, 1170028, 1170029, 1170030, 1170033, 1170031.